Georgia, 2008Flood in Georgia, August 13, 2008
August 13, 2008 · NWS FFC · 1 event in 1 county or zone
A cold front was moving slowly south through central Georgia. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front was moving slowly south through central Georgia. A mean upper trough was located over the eastern U.S. with a strong short wave moving through the trough across Alabama into Georgia during the early morning hours. Showers and thunderstorms persisted along the front throughout the early morning hours of the 13th. The activity trained generally west to east across the far southern counties of the Peachtree City, Georgia forecast area from Stewart to Telfair counties. Rainfall of four to five inches was common in a band from southern Stewart across southern Webster, southern Sumter, much of Crisp, Wilcox, and into southern Dodge counties from this rainfall event. The heavy rain resulted in flooding of streets in parts of Crisp county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 13, 4:35 AM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 13, 4:35 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 AM EDT WED AUG 13 2008
.SHORT TERM /TODAY THROUGH FRIDAY/...
LATEST SURFACE ANALYSIS SHOWS A DEEPENING LOW NEAR MEI WITH A
WEAK FRONTAL BOUNDARY EXTENDING EASTWARD ACROSS CENTRAL GA AND
INTO SC. BOTH GFS AND NAM ARE A BIT FAST WITH POSITION AT 06Z...
AND ACTUAL TIMING MAY BE A BIT SLOWER THAN MODELS ADVERTISE.
NEVERTHELESS...EXPECT THE LOW TO ENTER WEST CENTRAL GA NEAR CSG
BY 12Z THIS MORNING...THEN EXIT THE STATE NEAR AGS BY 18Z THIS
AFTERNOON. THE MAIN CONCERN IS POSSIBLE SURGE OF HIGHER INSTABILITIES
JUST AHEAD OF THE SURFACE LOW WHILE A 50KT 850MB LOW LEVEL JET
(LLJ) PUSHES ACROSS THE SOUTHERN THIRD OF THE CWA...INCREASING
AREA 0-3KM HELICITIES INTO THE 300-400 M2/S2 RANGE. LATEST VAD
WIND PROFILE FROM THE MOB RADAR SHOWS 50KTS AT 4000FT. LATEST LAPS
SHOW 150-250 CAPES ACROSS THE FAR SOUTHERN REACHES OF THE FORECAST
AREA. GFS SUGGEST THESE NUMBERS WILL NOT INCREASE MUCH THIS MORNING
WHILE NAM PUSHES 500-1200 CAPES NEAR A CSG TO MLJ LINE BY 15Z. SPC
IS ALSO CONCERNED ABOUT THE 850MB LLJ RIDING ALONG THE SOUTHERN
FLANK OF THE SURFACE LOW...AND HAS PAINTED A SLIGHT RISK AREA
GENERALLY ALONG AND SOUTH OF THAT CSG TO MLJ LINE. A COUPLE
POSSIBLE HINDERING FACTORS COULD BE CURRENT CONVECTION ACROSS THE
NORTH CENTRAL GULF CUTTING OFF ANY SURGE OF DEEP MOISTURE AND
INSTABILITIES NORTHWARD...AND HOLDING THE STRONGER CONVECTION WELL
SOUTH OF THE CWA. LATEST SATL ALSO SHOWS SOME DRY AIR TRYING TO
ADVECT IN BEHIND THE SURFACE LOW WHICH COULD SERVE TO HINDER
CONVECTIVE DEVELOPMENT FURTHER EASTWARD. NEVERTHELESS... HAVE
DECIDED TO PLAY IT SAFE AND MENTION THE SLIGHT RISK OF ISOLATED
SEVERE STORMS ALONG AND SOUTH OF THAT CSG TO MLJ LINE...WITH THE
MAIN THREAT BEING STRONG WIND GUSTS AND ISOLATED TORNADOES. WILL
HAVE TO MONITOR THE RADAR CLOSE THROUGH THE MORNING HOURS...BUT
EXPECT THIS THREAT TO QUICKLY DIMINISH BETWEEN NOON AND 1PM THIS
AFTERNOON AS THE SURFACE LOW AND LLJ EXITS EAST. OTHERWISE...
RAINFALL AMOUNTS SHOULD BE AROUND QUARTER INCH OR LESS NEAR
ATLANTA...AROUND HALF INCH NEAR MCN AND POSSIBLY AN INCH CLOSER TO
VIDALIA. RAIN EXITS EAST THIS AFTERNOON WITH GRADUAL CLEARING BY
THIS EVENING...ALTHO MAY SEE SOME SCT-BKN LOW CIGS LINGER THROUGH
THE EVENING. WILL LEAN TOWARD THE COOLER HIGHS TODAY THEN FOLLOW
THE MAV NUMBERS FOR THE REMAINING PERIODS. SHOULD SEE A MILD/DRY
NORTHERLY FLOW ON TAP THU-FRI.
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
EXPECT WEAK HIGH PRESSURE AND DRY CONDITIONS TO PERSIST ON
SATURDAY. THEN THE SURFACE RIDGE SLIPS EAST AND ESTABLISHES A DEEP
SOUTHERLY FLOW ON SUNDAY. THIS COUPLED WITH AN ACTIVE FLOW ALOFT
WILL WARRANT A SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS FOR SUNDAY-TUESDAY. OTHERWISE...EXPECT SEASONABLE
HIGHS AND LOWS THROUGH THE EXTENDED.
&&
.AVIATION...
A MIXTURE OF MVFR AND IFR CONDITIONS EXISTS OVER THE FORECAST AREA
EARLY THIS MORNING. I EXPECT THIS TO CONTINUE THROUGH 18Z MOST AREAS
WITH IMPROVING CONDITIONS SPREADING SOUTH AND EAST THROUGH 00Z.
AFTER 00Z VFR CONDITIONS ARE EXPECTED ACROSS THE AREA. LINGERING LOW
LEVEL MOISTURE AND WET SURFACE SOIL CONDITIONS WILL PRODUCE
SCATTERED AREAS OF MVFR VISIBILITIES AFTER 06Z TONIGHT...WITH LOCAL
IFR VISIBILITIES POSSIBLE IN FOG PRONE AREAS.
MOST OF THE STRONGER CONVECTION EXPECTED TODAY WILL STAY SOUTH OF
THE AREA. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THROUGH AROUND 18Z ACROSS NORTH GEORGIA. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL GEORGIA THROUGH 18Z AS A
DEEPENING LOW AND ASSOCIATED LOW LEVEL JET MOVE ACROSS THAT AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 82 61 89 64 91 / 50 5 0 5 5
ATLANTA 82 66 88 67 88 / 40 5 0 5 5
BLAIRSVILLE 81 58 84 58 85 / 20 10 10 10 10
CARTERSVILLE 84 58 89 59 90 / 20 10 10 10 10
COLUMBUS 84 69 90 68 92 / 50 5 0 5 5
GAINESVILLE 81 62 86 65 87 / 30 10 10 10 10
MACON 83 67 93 66 92 / 70 5 5 5 5
ROME 85 60 91 61 91 / 10 10 5 10 10
PEACHTREE CITY 83 60 88 58 89 / 40 5 0 5 5
VIDALIA 83 64 91 65 93 / 90 20 10 5 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
39
Hazardous weather outlook, Aug 13, 5:09 AM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
609 AM EDT WED AUG 13 2008
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
609 AM EDT WED AUG 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE ACROSS NORTH AND
CENTRAL GEORGIA TODAY. ISOLATED SEVERE THUNDERSTORMS POSSIBLE
ACROSS CENTRAL GEORGIA THIS MORNING.
.SYNOPSIS...
A DEEPENING SURFACE LOW WAS MOVING ACROSS SOUTH AND CENTRAL
ALABAMA EARLY THIS MORNING. THIS LOW WILL TRACK ACROSS CENTRAL AND
SOUTH GEORGIA THIS MORNING. A MODERATELY STRONG LOW LEVEL JET WILL
ALSO BE SWEEPING OUT OF SOUTH ALABAMA INTO CENTRAL AND SOUTH
GEORGIA THIS MORNING.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE STRONG...
DAMAGING WINDS...WITH AN ISOLATED TORNADO OR TWO POSSIBLE. THE
MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE SOUTH OF A LINE
FROM HAMILTON TO MACON AND SWAINSBORO THIS MORNING.
.DISCUSSION...
INSTABILITY IS EXPECTED TO ONLY BE MARGINAL FOR SEVERE
THUNDERSTORMS WITH CAPE EXPECTED TO BE IN THE 400 TO 800 RANGE
ACROSS CENTRAL GEORGIA THIS MORNING. HOWEVER...A STRONG LOW LEVEL
JET WILL PROVIDE SUFFICIENT LOW LEVEL SHEAR TO PROVIDE A THREAT OF
ISOLATED DAMAGING WINDS AND POSSIBLY TORNADOES ACROSS CENTRAL
GEORGIA THIS MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH SATURDAY. THERE
IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION THROUGH THIS
AFTERNOON FOR POSSIBLE ACTIVATION...MAINLY ACROSS CENTRAL GEORGIA.
In the hours before
Special weather statement, Aug 13, 7:47 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
847 AM EDT WED AUG 13 2008
GAZ103-104-131400-
847 AM EDT WED AUG 13 2008
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN SUMTER AND WEBSTER
COUNTIES UNTIL 1000 AM EDT...
AT 840 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAIN BETWEEN PLAINS AND DE SOTO
IN SOUTH SUMTER COUNTY MOVING EAST AT 30 MPH.
RAINFALL AMOUNTS BETWEEN 3 AND 4 INCHES HAVE OCCURRED OVER SOUTH
WEBSTER AND SOUTH SUMTER COUNTIES SINCE 5 AM EDT THIS MORNING.
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
RUNOFF FROM THESE STORMS WILL CAUSE SMALL CREEKS AND STREAMS TO
REACH BANKFULL. THIS INCLUDES BEAR AND KINCHAFOONEE CREEKS IN SOUTH
WEBSTER COUNTY...AND BEAR...MUCKALOOCHEE AND TY TY CREEKS IN SOUTH
SUMTER COUNTY.
THE HEAVY RAIN WILL MOVE EAST INTO WILCOX COUNTY AND DIMINISH OVER
WEBSTER AND SUMTER COUNTIES BY 9 AM EDT.
16
Special weather statement, Aug 13, 8:20 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
920 AM EDT WED AUG 13 2008
GAZ106-108-131445-
920 AM EDT WED AUG 13 2008
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN CRISP AND WEST WILCOX
COUNTIES UNTIL 1045 AM EDT...
AT 914 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAIN BETWEEN COBB IN EAST SUMTER
COUNTY THROUGH CORDELE IN CRISP COUNTY TO ROCHELLE IN WILCOX COUNTY.
THE THUNDERSTORMS WERE MOVING EAST AT 30 MPH.
RAINFALL AMOUNTS AROUND 3 INCHES HAVE OCCURRED IN THIS AREA SINCE
5 AM EDT THIS MORNING. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY.
RUNOFF FROM THESE STORMS WILL CAUSE SMALL CREEKS AND STREAMS TO
REACH BANKFULL. THIS INCLUDES GUM...CEDAR AND DEEP CREEKS IN CRISP
COUNTY.
AN ADDITIONAL INCH OF RAIN MAY OCCUR OVER CRISP COUNTY BEFORE THE
HEAVY RAIN MOVES INTO THE REMAINDER OF WILCOX COUNTY. THE RAIN WILL
DIMINISH OVER CRISP COUNTY BY 10 AM EDT.
16
Flood, Crisp
- When
- August 13, 8:20 AM EST to 11:00 AM EST
- Where
- Crisp County, 0.59 mi N of Cordele
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 31.979, -83.781
The Cordele Dispatch reported that heavy rainfall, on the order of three to four inches during the early morning hours resulted in flooding of several streets and low lying areas. The most significant flooding occurred along a headwater branch of Gum Creek that passes through Old Hospital Park in Cordele. Flooding in this area resulted in an entire block of Second Avenue being flooded and closed throughout the day.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, August 13, 20081 injured · $12 million · 52 kt wind · 12 events
- Flash Flooding and Hail in Arizona, August 13 to 14, 2008$2.5 million · 65 kt wind · 7 events
- Hail and Damaging Winds in Texas, August 13, 2008$195,000 · 1 in hail · 9 events
- Hail in Iowa, August 13, 2008$134,000 · 1.5 in hail · 14 events
- Flash Flooding and Hail in West Virginia, August 13, 2008$52,000 · 1.25 in hail · 12 events
- Hail and Lightning Strike in Pennsylvania, August 13, 2008$50,000 · 0.88 in hail · 2 events
- Lightning Strike in Illinois, August 13, 2008$45,000 · 1 event
- Damaging Winds in Georgia, August 13, 20082 injured · 52 kt wind · 11 events
- Tornado in Colorado, August 13, 2008$10,000 · EF1 · 1 event
- Tornado and Hail in Nebraska, August 13, 2008$18,000 · EF0 · 13 events
- Damaging Winds in Florida, August 13, 2008$25,000 · 60 kt wind · 5 events
- Lightning Strike in New Mexico, August 13, 2008$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132902.